Skip to content

    Heart Health Center

    Font Size
    A
    A
    A

    Medicines That Can Cause Changes in Heart Rate or Rhythm

    Many medicines and drugs can affect the rate and rhythm of the heart. A few examples are:

    Illegal drugs, such as cocaine or amphetamines, also can cause changes in your heart rate or rhythm.

    If changes in your heart rate or rhythm occur following the start of a new medicine:

    • Call the doctor who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted.
    • If you are taking a nonprescription medicine, stop taking the medicine. If you feel you need to continue taking the medicine, call your doctor to discuss it.

    ByHealthwise Staff
    Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
    Specialist Medical ReviewerDavid Messenger, MD
    H. Michael O'Connor, MD - Emergency Medicine

    Current as ofMarch 12, 2014

    WebMD Medical Reference from Healthwise

    Last Updated: March 12, 2014
    This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

    Today on WebMD

    hdl letters stacked up
    How to boost your ‘good’ cholesterol.
    headache
    Learn the causes.
     
    Compressed heart
    5 habits to change.
    heart rate
    What’s normal? What’s not?
     
    Lower Cholesterol 02
    QUIZ
    Heart Foods Slideshow
    Slideshow
     
    Compressed heart
    Article
    doctor looking at xrays
    Video
     
    Heart Disease And Ed
    SLIDESHOW
    Lowering Cholesterol Slideshow
    SLIDESHOW
     
    lowering blood pressure
    SLIDESHOW
    Wide Awake For Heart Surgery
    VIDEO